Kansas, 2023Hail and Damaging Winds in Kansas, July 20, 2023
July 20, 2023 · NWS GLD · 21 events in 4 counties and zones
In the morning of the 20th, widespread showers with some imbedded storm cells moved southeast through eastern Colorado. During the afternoon, a storm on the southern end of that same storm cluster intensified and caused extreme straight-line wind damage in West Central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $799,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the morning of the 20th, widespread showers with some imbedded storm cells moved southeast through eastern Colorado. During the afternoon, a storm on the southern end of that same storm cluster intensified and caused extreme straight-line wind damage in West Central Kansas. A NWS Storm Survey team was sent out and determine maximum wind gusts to be at 115 mph. These storms also produced hail up to lime size.
Later in the evening another round of thunderstorms moved through West Central Kansas. Wind gusts around 70 MPH were reported, along with some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 11:45 AM MST, 51 minutes earlier.
Area forecast discussion, Jul 20, 11:45 AM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1245 PM MDT Thu Jul 20 2023
.SHORT TERM...(Today through Friday afternoon)
Issued at 402 AM MDT Thu Jul 20 2023
...Severe storms capable of producing excessive rainfall are
expected this afternoon...
Patchy fog is possible early in the morning as some fog may advect
into the northern portions of the CWA. Yuma, Dundy, and Hitchcock
counties will have the highest chance of seeing some heavier fog.
Locations as far south as I-70 may see some fog as well, but all of
the fog is expected to be out of the area by 15Z.
CAMs are picking up on some showers and storms this morning,
starting around 13Z. This precipitation looks to move in from the
west and impact Yuma and counties on to the east. Severe weather is
unlikely from these morning showers. However, these showers could
help moisten up the soil in Yuma and Cheyenne counties which could
make it more prone to flooding later in the day. Also, these storms
could work to inhibit storms later in the day by keeping
temperatures a bit cooler.
Starting around 18-21Z, the cold front which has been talked about
over the past few days will start sweeping through the area. This
will work to create a lift and shear ripe environment. With MUCAPE
anywhere between 1,000 and 2,500 J/kg, the melting layer being
around 12,000-16,000 feet AGL this afternoon, and PWATS around 1.5-
1.75 inches, conditions for heavy rain will be ideal. The WPC
Excessive Rainfall Outlook has a moderate risk placed over us today.
These conditions are what have prompted the issuance of a flood
watch for the southwestern half of the CWA.
Severe weather will also be possible from these storms, which look
to take a linear orientation for the initial surge of storms with
trailing convection and stratiform rain. The SPC outlook for today
now shows the southwestern third of the CWA in an enhanced risk,
with a 30% hatched wind threat. Wind looks to primary severe weather
threat with gust of 70-80 mph being possible. To compound the wind
threat, if a strong outflow boundary is able to form and move ahead
of the storms a bit, a wall of blowing dust could become an issue,
mainly in the southwestern quarter of the CWA. Steep low level lapse
rates due to daytime heat could prime the near surface environment
for blowing dust. There is also a threat for 1 inch diameter hail
from these storms, which is more of a threat earlier on and in
eastern Colorado and extreme western Kansas. The risk of a brief
tornado or two is low, but cannot be ignored. A QLCS tornado looks
to be the best chance for one to form. A NAM NEST sounding at 1Z
shows LCLs under 1,000 m, 0-1 km shear around 20-25 kts and 0-3
winds from the south-southeast at 25-30 kts. Again, the threat for a
tornado is low, but no impossible.
The storms are expected to move out of the area to the southeast by
8Z Friday. Patchy fog overnight Thursday is possible and more likely
in areas in that receive a lot of rainfall. Overnight temperatures
will cool into the upper 50s and lower 60s by Friday morning. High
temperatures today will be very dependent on lingering cloud cover
in the morning and how fast the cold front moves through. Northern
Yuma county will likely stay in the mid 70s while locations
southeast of Tribune to Hill City will reach the mid 80s. Friday,
most of the Tri-State area will warm up to about 80 degrees.
.LONG TERM...(Saturday through Thursday)
Issued at 1239 PM MDT Thu Jul 20 2023
Upper ridge over the Four Corners to start the period will amplify
and expand eastward across the Rockies through early next week.
This will translate to a hot and dry period of the local area.
High temperatures will be well into the 90s by Sunday with a few
triple digit readings likely. Do not really see any break in the
above normal temperatures through the end of the long term period.
The upper ridge does flatten out a bit towards mid week, which may
allow for a few isolated afternoon and evening storms to move out
of Colorado associated with weak shortwaves topping the ridge.
However, most areas will stay dry through the entire long term
period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1117 AM MDT Thu Jul 20 2023
For KGLD... MVFR ceilings are forecasted for much of the period
through at least 06Z then IFR to LIFR ceilings are possible after
10Z. Thunderstorms and rain showers are also expected until
06-08Z. They are difficult to predict given the spotty nature
though the main line is forecasted to move near the terminal
around 00-02Z. There could be a brief break around 19-22Z with
little storm activity, but beware of pop up thunderstorms.
Otherwise, conditions should improve to VFR with no storms around
15-16Z tomorrow.end of the
For KMCK... VFR ceilings are forecasted for much of the period
short of around 09-15Z when lower ceilings may set up over the
area. Currently forecasted MVFR but IFR ceilings are forecasted to
be near the terminal so will need to see if they move over the
terminal. Otherwise, showers and storms are forecasted to impact
the terminal, mainly during the evening and overnight hours. There
could be showers and storms between 18-23Z but confidence is too
low at this point. Will amend as necessary.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>003-013>015-027>029-
041-042.
CO...Flood Watch through late tonight for COZ090>092.
NE...Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...CA
LONG TERM...024
AVIATION...KAKHazardous weather outlook, Jul 20, 12:30 PM MST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
130 PM MDT Thu Jul 20 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
130 PM MDT Thu Jul 20 2023 /230 PM CDT Thu Jul 20 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Severe Thunderstorm Watch is now in effect for Eastern Colorado
until 9pm MT.
A Flood Watch remains in effect for most of the area until
2 AM MDT.
Severe weather is expected this afternoon into the overnight hours.
70+ mph winds, hail up to two inches, and a tornado or two are all
possible with the storms today.
Excessive rainfall is the main threat and could lead to flash
flooding.
Dense fog may be possible for counties along the Colorado border
during the late overnight hours.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
The Tri-State Area sees heat indices reaching into the lower triple
digits in some locations on Sunday through Thursday. Please consider
making preparations for multiple days of very hot conditions.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather or flooding would be appreciated!
In the hours before
Special weather statement, Jul 20, 12:23 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
123 PM MDT Thu Jul 20 2023
KSZ027-201945-
Wallace KS-
123 PM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southeastern Wallace
County through 145 PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Sharon Springs, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Torrential rainfall with this storm may lead to
localized flooding.
This storm will remain over mainly rural areas of southeastern
Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10171 3880 10180 3886 10181 3896 10171
3897 10159 3889 10148 3870 10149
TIME...MOT...LOC 1921Z 311DEG 21KT 3885 10169
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VincentThunderstorm Wind, Wallace
- When
- July 20, 12:36 PM MST
- Where
- Wallace County, 9.28 mi S of Wallace
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.786, -101.594
Two electric poles snapped, with atleast one more leaning. An old outbuilding, similiar in size to a single car garage, was blown a few feet off its foundation, and an irrigation pivot was overturned.
Thunderstorm Wind, Wallace
- When
- July 20, 12:41 PM MST
- Where
- Wallace County, 9.09 mi S of Wallace
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 38.791, -101.549
Semi with trailer loaded with bales pushed 100 yards due to wind. A nearby grain bin that was partially full was blown off its foundation to the east. In a nearby pasture a combine was pushed roughly a quarter mile from north to south.
Just to the northwest a stock trailer was rolled roughly 100 yards into a pasture, up hill, a piece of a small livestock shed hit a pickup truck, rolling the truck on its side, and a thousand gallon fuel tank was rolled a quarter mile.
Thunderstorm Wind, Wallace
- When
- July 20, 12:41 PM MST
- Where
- Wallace County, 9.69 mi S of Wallace
- Measured
- 100 kt (115 mph) estimated gust
- Property damage
- $81,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.781, -101.556
An outbuilding in farmyard was completely destroyed. Nearby a machine shed was also destroyed. Nearby a pine tree was snapped.
Thunderstorm Wind, Wallace
- When
- July 20, 12:41 PM MST
- Where
- Wallace County, 11.11 mi S of Wallace
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.760, -101.560
The tops of grain bins were bent inward. In addition the equipment attached to the grain bin was blown to the ground.
Hail, Wallace
- When
- July 20, 12:45 PM MST
- Where
- Wallace County, 11.81 mi S of Wallace
- Measured
- 2 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 38.750, -101.557
Report relayed from survey crew of hail at least 2 inches in diameter. Some house siding was damaged due to wind driven hail.
Hail, Wallace
- When
- July 20, 12:46 PM MST
- Where
- Wallace County, 12.23 mi SSE of Wallace
- Measured
- 2.5 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 38.749, -101.520
Report relayed from survey crew of hail destroying siding and windows on north side of house. Hail estimated to be at least tennis ball sized, larger hail possible based on damage.
Hail, Wallace
- When
- July 20, 12:50 PM MST
- Where
- Wallace County, 9.76 mi S of Wallace
- Measured
- 2 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 38.780, -101.557
Report relayed from survey crew of mixed hail with the largest to around 2 inches in diameter.
Thunderstorm Wind, Logan
- When
- July 20, 1:54 PM CST
- Where
- Logan County, 21.17 mi SSW of Mc Allaster
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $28,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.700, -101.480
Eight broken electrical poles found snapped at base.
Hail, Wichita
- When
- July 20, 2:05 PM CST
- Where
- Wichita County, 7.56 mi NNE of St Theresa
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.656, -101.397
Spotter report of 2.5 inch hail and window damage to home.
Thunderstorm Wind, Wichita
- When
- July 20, 2:05 PM CST
- Where
- Wichita County, 8.98 mi NE of St Theresa
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.640, -101.310
Reports of damage to irrigation equipment and sheds.
Thunderstorm Wind, Wichita
- When
- July 20, 2:17 PM CST
- Where
- Wichita County, 6.31 mi N of Marienthal
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.570, -101.240
Irrigation pivot turned over.
Thunderstorm Wind, Wichita
- When
- July 20, 2:22 PM CST
- Where
- Wichita County, 8.36 mi N of Marienthal
- Measured
- 91 kt (105 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.600, -101.240
Recorded total destruction of garage.
Thunderstorm Wind, Wichita
- When
- July 20, 2:22 PM CST to 2:30 PM CST
- Where
- Wichita County, 6.91 mi N of Marienthal to 4.15 mi N of Marienthal
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $285,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.580, -101.220
Damage from the straight-line winds were surveyed along N County Road 20 from north of E County Road J to just south of E County Road L. Damage included three irrigation pivots turned over, the top of a mature tree snapped off, the top of two grain bins was damage along with augers going to five grain bins being damaged, the sliding doors being blown in on two metal machine sheds and another sliding door being blown out, along with a couple sheets of tin on the roof being blown loose and a hole being punched through the side of one of them, minor gutter damage to a house, a small shed was completely destroyed and single car garage was blown completely off its foundation.
Thunderstorm Wind, Wichita
- When
- July 20, 2:28 PM CST
- Where
- Wichita County, 0.69 mi S of Marienthal to 0.91 mi SSE of Marienthal
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.470, -101.220
Empty tanks from part of an oil tank battery were blown a quarter mile or more from their original location. The empty tanks were found at the beginning and end of the damage path.
Hail, Wichita
- When
- July 20, 2:29 PM CST
- Where
- Wichita County, 7.5 mi N of Marienthal
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.588, -101.209
Caller reported hail to at least golf ball in size.
Hail, Wichita
- When
- July 20, 3:30 PM CST
- Where
- Wichita County, 3.86 mi W of Lydia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.270, -101.370
Public report of 1 inch hail.
Thunderstorm Wind, Wichita
- When
- July 20, 8:20 PM CST to 8:30 PM CST
- Where
- Wichita County, 8.17 mi N of Marienthal
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $120,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.598, -101.221
Damage was reported along E County Road H from the intersection of N County Road 19 to N County Road 20. Damage included an small, old grain bin being blown off its foundation, a pole barn style garage being completely destroyed, the wooden cross member and top of an electric line being broken off, a small shed being completely destroyed, the roof of a machine shed nearly completely removed, and two other pole barn style machine sheds being completely destroyed. Near the location of one of the machine sheds an antenna tower was bent, leaning against a building next to the tower.
Thunderstorm Wind, Wallace
- When
- July 20, 7:40 PM MST
- Where
- Wallace County, 4.15 mi S of Sunland
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.820, -101.853
Mesonet station KWLK1 Wallace. Wind gust measured at 2 meter height. Wind direction from the north-northeast.
Thunderstorm Wind, Greeley
- When
- July 20, 8:12 PM MST
- Where
- Greeley County, 0.24 mi SSW of Tribune
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.467, -101.752
Report of railroad crossing arm broken off at main street in Tribune. Nearby Tribune AWOS observation recorded 68 mph wind gusts a couple of minutes later.
Thunderstorm Wind, Greeley
- When
- July 20, 8:14 PM MST to 8:42 PM MST
- Where
- Greeley County, Tribune Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.450, -101.750
Tribune AWOS recorded 68 mph gusts for nearly 30 minutes.
Thunderstorm Wind, Greeley
- When
- July 20, 8:18 PM MST to 8:27 PM MST
- Where
- Greeley County, 1.76 mi NE of Whitelaw
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.470, -101.650
Personal weather station reported 58 mph gusts for around 10 minutes east of Tribune.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Indiana, July 20, 2023$73,000 · 2.5 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115169, 1115170, 1115172, 1132822, 1115147, 1115148, 1115146, 1115171, 1115149, 1115152, 1132823, 1115173, 1133051, 1133056, 1115150, 1115151, 1133062, 1115156, 1115153, 1115157, 1115159.